Illinois, 2010

Flash Flooding and Damaging Winds in Illinois, July 19 to 21, 2010

July 19 to 21, 2010 · NWS LSX · 6 events in 5 counties and zones

Several rounds of storms moved through the region during the period of July 18th through July 21st. There were numerous reports of flash flooding and wind damage as well as some isolated reports of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several rounds of storms moved through the region during the period of July 18th through July 21st. There were numerous reports of flash flooding and wind damage as well as some isolated reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 19, 10:22 AM CST, 18 minutes earlier.

Area forecast discussion, Jul 19, 10:22 AM CST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
1122 AM CDT MON JUL 19 2010

.UPDATE...
/1119 AM CDT MON JUL 19 2010/

HAVE UPDATED FORECAST TO ACCOUNT FOR MCS CURRENTLY STRETCHING FROM
JUST N OF COU TO NEAR HAE. SEE NO REASON THAT THIS COMPLEX WONT
CONTINUE TO ROLL SE FUELED BY THE EXTREMELY UNSTABLE AIRMASS OVER
W MO. MUCAPE CURRENTLY AT 4000 J/KJ...AND WILL PROBABLY GO UP AS
HEATING CONTINUES IN THE PRISTINE AMS.

TRUETT

&&

.DISCUSSION...
/324 AM CDT MON JUL 19 2010/

SOUTHWARD PROPAGATING MCS THAT DUMPED UP TO 9 INCHES OF RAIN AND LED
TO FLASH FLOODING ACROSS PARTS OF CRAWFORD...IRON...AND REYNOLDS
COUNTIES CONTINUES TO MOVE SOUTH INTO NORTHEAST ARKANSAS. LATEST IR
SATELLITE IMAGERY SHOWS BAND OF MID LEVEL CLOUDS DEVELOPING ALONG
AND NORTHEAST OF THE INSTABILITY GRADIENT FROM NORTHWEST MISSOURI TO
SOUTHEAST MISSOURI.

ANOTHER CHALLENGING FORECAST THIS MORNING AS THE FIGHT BETWEEN AN
ACTIVE STORM TRACK AND DANGEROUS HEAT AND HUMIDITY LOOKS TO RAGE
ACROSS OUR CWA THROUGH AT LEAST WEDNESDAY.

FOR TODAY...
HAVE PRETTY MUCH BLANKETED THE WESTERN HALF OF THE CWA WITH CHANCE
POPS THIS MORNING AS WEAK LOW LEVEL CONVERGENCE IS FORECAST TO
CONTINUE AND GIVEN THE LATEST IR SATELLITE TRENDS CAN'T RULE OUT
ISO/SCT TSRA DEVELOPING.

SIDED CLOSER TO THE COOLER NAM GUIDANCE FOR TEMPERATURES THIS
AFTERNOON AS MAV HAS BEEN TOO WARM. NEVERTHELESS...MIDDLE TO UPPER
70S DEWPOINTS WILL COMBINE WITH HIGHS IN THE LOW/MID 90S IN CENTRAL
MISSOURI TO WARRANT HEAT HEADLINES THIS AFTERNOON AND EVENING.  WAS
TEMPTED TO EXPAND THE HEAT ADVISORY FURTHER EAST...BUT CONVECTION
FROM LAST NIGHT HAS CAUSED DEWPOINT TEMPERATURES TO DROP INTO THE
MIDDLE 60S ACROSS MY EASTERN OZARK AND SOUTHEAST MISSOURI
COUNTIES. IN ADDITION...TOO MUCH UNCERTAINTY WITH CONVECTIVE
TRENDS TODAY...SO WILL LET THE DAYSHIFT EXPAND IF NECESSARY.

BOTH NCEP AND NSSL 4KM WRF SHOW QUITE A BIT OF CONVECTION DEVELOPING
THIS AFTERNOON ACROSS THE SOUTHERN CWA. SINCE THE 4KM IS THE ONLY
MODEL GUIDANCE THAT HAS PERFORMED WELL THE PAST 24 HOURS...I PUT
SOME STOCK INTO IT AND BUMPED UP POPS TO HIGH CHANCE/SCT WORDING
ACROSS THE SOUTHERN PORTION OF THE CWA.

MEANWHILE...CORFIDI VECTORS WOULD SUGGEST THAT THE DEVELOPING MCS IN
IOWA WILL DROP SOUTHEAST INTO OUR NORTHERN/MIDDLE CWA BY LATE
MORNING/EARLY AFTERNOON RESPECTFULLY. SPC HAS MUCH OF THIS AREA IN A
SLIGHT RISK JUST FOR THAT REASONING. HAVE INCREASED POPS TO LIKELY
ACROSS THIS AREA...BUT FURTHER REFINEMENT WILL BE NEEDED AS THIS
CONVECTIVE SYSTEM TAKES SHAPE THIS MORNING.

DIURNAL ACTIVITY WILL DIMINISH...BUT REINFORCED BOUNDARY/OUTFLOW MAY
BECOME THE FOCUS FOR MORE THUNDERSTORMS INTO THE OVERNIGHT AS LOW
LEVEL JET KICKS IN.

FRONT IS EXPECTED TO WAVER BACK AND FORTH ACROSS AT LEAST THE
NORTHERN HALF OF THE CWA THROUGH WEDNESDAY WITH CHANCES OF
THUNDERSTORMS CONTINUING ALONG AND NORTH OF THE BOUNDARY...AND HEAT
AND HUMIDITY BUILDING TO THE SOUTH. NOT CONFIDENT ENOUGH TO ISSUE
ANY HEAT HEADLINES AT THIS TIME GIVEN UNCERTAINTY ON LOCATION OF
AFOREMENTIONED BOUNDARY.

CVKING

&&

.AVIATION...
/636 AM CDT MON JUL 19 2010/

A LOOK OUT THE WINDOW REVEALED SEVERAL TOWERS GOING UP TO THE W
AND NW OF THE WFO. THIS SUGGESTS THAT THE TWO CELLS LOCATED SW OF
KSTL/KSUS ARE THE FIRST CELLS IN A DVLPG LINE THAT WILL GRADUALLY
BUILD NWD AND CONNECT WITH ONGOING CONVECTION ACROSS IA. HAVE
TIMED THESE CELLS INTO KSUS/KSTL WITHIN THE NEXT FEW HOURS. NEXT
CONCERN IS AFOREMENTIONED MCS OVER IA. PART OF THIS LINE SHOULD
CLIP KUIN EARLY IN THE TAF PD. THE MAIN PART OF THE LINE IS
EXPECTED TO ACCELERATE SEWD AND REACH KCOU/KSTL/KSUS BY AFTERNOON.

SPECIFICS FOR KSTL...DVLPG LINE OF TSRA LOCATED SW OF KSTL/KSUS
WILL REACH THE TERMINALS WITHIN THE NEXT FEW HOURS. MCS OVER IA IS
EXPECTED TO CONTINUE MOVING SEWD AND MAY REACH KSTL/KSUS BY AFTN.
IF THE MCS DOES NOT REACH KSTL/KSUS...SCT AFTN TSRA ARE EXPECTED
TO DVLP IN AN UNSTABLE ATMOSPHERE.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR AUDRAIN MO-BOONE
     MO-CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO.

IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jul 19, 2:50 AM CST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT MON JUL 19 2010

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
350 AM CDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES AROUND 105 DEGREES ARE EXPECTED ACROSS CENTRAL
MISSOURI THIS AFTERNOON AND EVENING. ELSEWHERE...HEAT INDEX VALUES
WILL TOP OUT AROUND 100 DEGREES.

A THUNDERSTORM COMPLEX WILL MOVE FROM IOWA INTO NORTHEAST MISSOURI
AND WEST CENTRAL ILLNIOIS LATE THIS MORNING...POSSIBLY REACHING EAST
CENTRAL MISSOURI BY EARLY AFTERNOON. THIS LINE OF THUNDERSTORMS
COULD BE SEVERE AND CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ACROSS THE REMAINDER OF THE FORECAST AREA. THESE THUNDERSTORMS
COULD BECOME STRONG AND CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WINDS.

THE THREAT OF THUNDERSTORMS WILL CONTINUE TONIGHT.

THUNDERSTORMS CAN PRODUCE LOCALLY HEAVY RAINFALL THAT COULD LEAD
TO FLASH FLOODING OF LOW LYING AREAS.

MODERATE FLOODING CONTINUES ALONG PARTS OF THE MISSISSIPPI RIVER.
PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE TUESDAY AND WEDNESDAY.

HIGH LEVELS OF HEAT AND HUMIDITY WILL PERSIST TUESDAY THROUGH
SATURDAY...WITH HEAT INDEX VALUES CLIMBING TO AROUND 100 DEGREES
DURING THE AFTERNOON AND EARLY EVENING HOURS.

MODERATE FLOODING IS FORECAST TO CONTINUE ALONG PARTS OF THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY SEVERE WEATHER AND FLOODING REPORTS TO
THE NATIONAL WEATHER SERVICE IN ST. LOUIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CVKING

In the hours before

Local storm report, Jul 19, 10:09 AM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1109 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     NON-TSTM WND GST PARIS                   39.48N  92.00W
07/19/2010  E60 MPH          MONROE             MO   BROADCAST MEDIA

            PICNIC TABLE THROWN THROUGH THE AIR AND SHATTERED BY
            WIND

&&

CARNEY
Local storm report, Jul 19, 10:10 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1110 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1103 AM     TSTM WND DMG     HANNIBAL                39.71N  91.38W
07/19/2010                   MARION             MO   TRAINED SPOTTER

            HIGH WINDS CRACKED OFF LARGE BRANCH OF DEAD TREE

&&

KARLIN
Local storm report, Jul 19, 10:13 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1113 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND GST     1 S NEW LONDON          39.57N  91.40W
07/19/2010  E60 MPH          RALLS              MO   TRAINED SPOTTER

&&

PHILLIPSON
Local storm report, Jul 19, 10:33 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     TSTM WND DMG     NEW LONDON              39.58N  91.40W
07/19/2010                   RALLS              MO   FIRE DEPT/RESCUE

            LOTS OF TREE LIMBS 6 TO 8 INCHES IN DIAMETER BLOWN
            DOWN...AND TREES BLOWN OVER ON TOP OF CARS NEAR THE
            COURTHOUSE

&&

PHILLIPSON
Local storm report, Jul 19, 10:35 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1135 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     TSTM WND GST     SAVERTON                39.64N  91.27W
07/19/2010  M71 MPH          RALLS              MO   TRAINED SPOTTER

            MEASURED FROM A TOW BOAT IN THE LOCK

&&

KARLIN
Local storm report, Jul 19, 10:36 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1136 AM CDT MON JUL 19 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 AM     FLASH FLOOD      3 E MONTICELLO          40.12N  91.66W
07/19/2010                   LEWIS              MO   LAW ENFORCEMENT

            ABOUT 3 INCHES OF WATER WAS OVER THE ROAD AT MISSOURI
            HIGHWAY 16. WATER HAS SINCE RECEDED.

&&

FUCHS

The radar

The St Louis radar (KLSX), 84 km away, was scanning. The volume nearest the first event began at 16:38 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 19, 10:40 AM CST
Where
Pike County, 0.42 mi SSW of Pleasant Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
39.444, -90.873

Thunderstorm winds blew down numerous large trees, tree limbs and power lines around town. Also, one power pole was snapped off at the base.

Thunderstorm Wind, Greene

When
July 19, 11:10 AM CST
Where
Greene County, 0.58 mi NNW of White Hall
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.438, -90.404

Thunderstorm winds blew down numerous large tree limbs around town. Also, several power lines were blown down.

Thunderstorm Wind, Macoupin

When
July 19, 11:40 AM CST
Where
Macoupin County, 0.27 mi ESE of Standard City
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.349, -89.795

Thunderstorm wind destroyed an 80 by 60 foot pole shed near the intersection of 2400N and 1900E. Debris from the shed took down nearby power lines and debris was sticking out of a home that is east of the shed.

Thunderstorm Wind, Montgomery

When
July 19, 12:10 PM CST
Where
Montgomery County, 6.44 mi NNW of Witt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.334, -89.401

Thunderstorm winds blew down several large tree limbs.

Flash Flood, Pike

When
July 20, 7:10 AM CST to 1:00 PM CST
Where
Pike County, 4.97 mi ENE of Chambersburg to 0.69 mi WNW of Fishhook
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.840, -90.580

Up to five inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded including Illinois Route 96 near New Canton. On the north side of Pittsfield, a church was completely flooded with three to four inches of water flowing through the church.

Flash Flood, St. Clair

When
July 21, 4:50 PM CST to 8:00 PM CST
Where
St. Clair County, 0.66 mi NNW of Venice to 4.12 mi N of Monsanto
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.658, -90.176

Up to 4 inches of rain fell in an hour and a half causing flash flooding. One area of flooding was where I-64 merges with I-55-70 in East St. Louis. Water reached up to the roof of several cars but no injuries were reported. The heavy rain caused branches, grass and trash to clog the inlet grates at a pumping station nearby so this caused the water to backup onto the nearby interstate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253487, 249412, 249416, 249552, 249729, 249792.